Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 20, 2017, 8:32 PM MDT for Bear Lake County, Idaho. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 8:32 PM MDT (02:32 UTC)
- Expired
- Jul 20, 2017, 8:49 PM MDT
- In force
- 17 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Bear Lake County, ID
The radar
The Salt Lake City radar (KMTX), 142 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 2.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2771 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417
WUUS55 KPIH 210232
SVRPIH
IDC007-210315-
/O.NEW.KPIH.SV.W.0026.170721T0232Z-170721T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
832 PM MDT THU JUL 20 2017
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Southeastern Bear Lake County in southeastern Idaho...
* Until 915 PM MDT
* At 831 PM MDT, a severe thunderstorm was located near Saint Charles
or 7 miles north of Bear Lake Idaho Portion, moving east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Bloomington, Border
Summit and Pegram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Bear Lake, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4200 11106 4209 11144 4221 11143 4227 11105
4214 11104
TIME...MOT...LOC 0231Z 273DEG 11KT 4216 11135
HAIL...1.00IN
WIND...<50MPH
$$
Huston1 follow-up statement
412
WWUS55 KPIH 210249
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
849 PM MDT THU JUL 20 2017
IDC007-210259-
/O.CAN.KPIH.SV.W.0026.000000T0000Z-170721T0315Z/
Bear Lake ID-
849 PM MDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEAR LAKE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4200 11106 4209 11144 4221 11143 4227 11105
4214 11104
TIME...MOT...LOC 0242Z 273DEG 11KT 4216 11130
$$
HustonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:10 PM MDT, 6 hours 22 minutes earlier.
Area forecast discussion, Jul 20, 2:10 PM MDT, 6 hours 22 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 210 PM MDT Thu Jul 20 2017 .DISCUSSION...Monsoonal moisture made a stronger push last night than anticipated. As a result, we've had storms over the Snake Plain into the Magic Valley today. A front is moving through the region this afternoon. Thunderstorms will gradually move off to the east with the front this evening. Could see a stray storm remain over the extreme southeast corner late tonight into early Friday morning. Otherwise, drier air will work back into the region providing dry weather through the weekend. Looks like monsoonal moisture returns to the area next week. This will produce a threat for storms just about every day next week. Valle && .AVIATION...Models have done an extremely poor job handling shower and t-storm activity so far today across the region. Based aviation forecast for this afternoon largely on radar and satellite trends, blending toward model guidance early this eve and tonight. Expecting t-storms to continue for the next several hours near KPIH/KIDA, and through early eve near KDIJ, while KSUN/KBYI remain dry. Coverage should remain isolated to scattered, and do not have confidence on timing/coverage to go higher than VCTS. As usual, the strongest cells could produce gusty/erratic outflow winds and some hail. Otherwise, expecting VFR conditions at all terminals through tonight and throughout Fri. Winds this afternoon will be a bit gusty outside of t-storm activity as reflected in the TAFs. -KSmith/Valle && .FIRE WEATHER...Red flag warnings remain in effect until 9 pm for elevations below 6000 feet in zone 476 as well as zone 410 for wind gusts and low humidity. Thudnerstorms occurring along cold front and expect isolated storms late this afternoon and early evening mainly in zones 411 and 413. Expect more docile conditions Friday with wind gusts expected to stay under warning criteria and no thunderstorms expected. Upper ridge builds over Idaho Saturday with hot and dry conditions expected with light winds. Expect a pattern change Monday with monsoonal moisture returning ahead of an approaching trof with showers and thunderstorms possible Monday through Thursday of next week. GK && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ410-476. &&
In the hours before
Local storm report, Jul 20, 7:32 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
732 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL OVID 42.28N 111.38W
07/20/2017 E0.75 INCH BEAR LAKE ID NWS EMPLOYEE
&&
TWYATTSpecial weather statement, Jul 20, 7:39 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pocatello ID
739 PM MDT THU JUL 20 2017
IDZ024-025-210230-
Cache Valley/Idaho Portion ID-Wasatch Mountains/Idaho Portion ID-
739 PM MDT THU JUL 20 2017
...A LINE OF THUNDERSTORMS MOVING EAST THROUGH THE PRESTON AND BEAR
LAKE REGION THROUGH 830 PM MDT...
At 734 PM MDT, a trained weather spotter reported strong
thunderstorms along a line extending from near Montpelier to near
Preston, moving east at 20 mph.
Penny size hail, brief heavy rain and wind gusts to 45 mph are
possible with these storms as they move east through the Bear Lake
region and Idaho portion of the northern Wasatch Mountains through
830 PM MDT. If you are still recreating on Bear Lake you should
strongly consider moving to shore before these storms impact the
lake!
Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Saint Charles, Dingle, Paris,
Bloomington, Minnetonka Cave, Ovid, Border Summit, Fish Haven,
Liberty, Pegram, Riverdale and Geneva Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4200 11145 4214 11192 4232 11146 4234 11105
4216 11105
TIME...MOT...LOC 0134Z 274DEG 17KT 4228 11136 4215 11178
HustonSpecial weather statement, Jul 20, 8:03 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pocatello ID
803 PM MDT THU JUL 20 2017
IDZ025-210245-
Wasatch Mountains/Idaho Portion ID-
803 PM MDT THU JUL 20 2017
...STRONG THUNDERSTORM MOVING OFF THE NORTHERN WASATCH TOWARD
BLOOMINGTON AND THE NORTH BEACH OF BEAR LAKE THROUGH 845 PM MDT...
At 758 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Saint Charles, moving east at 15 mph.
Dime size hail, heavy rain and wind gusts to 45 mph are possible
with this storm as it moves into the Bear Lake area through 845 PM
MDT. If you are recreating on Bear Lake, move to shore now!
Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
Minnetonka Cave and Fish Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4212 11166 4224 11165 4229 11118 4200 11121
4201 11139
TIME...MOT...LOC 0158Z 273DEG 14KT 4218 11156
HustonLocal storm report, Jul 20, 8:26 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
826 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 S BLOOMINGTON 42.18N 111.40W
07/20/2017 E0.88 INCH BEAR LAKE ID NWS EMPLOYEE
&&
TWYATTLocal storm report, Jul 20, 8:27 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
827 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 S BLOOMINGTON 42.18N 111.40W
07/20/2017 M0.88 INCH BEAR LAKE ID NWS EMPLOYEE
PENNY AND NICKEL-SIZED HAIL.
&&
MHUSTONLocal storm report, Jul 20, 8:31 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
831 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 S BLOOMINGTON 42.18N 111.40W
07/20/2017 E1.00 INCH BEAR LAKE ID NWS EMPLOYEE
&&
TWYATTThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:40 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 50 min |
| Jul 20, 7:39 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 51 min |
| Jul 20, 8:03 PM MDT | Special Weather Statement | PIH | Bear Lake | 42 min |
| Jul 20, 8:49 PM MDT | Severe Thunderstorm Warning | PIH | Bear Lake, Franklin | 41 min |
| Jul 20, 9:31 PM MDT | Special Weather Statement | PIH | Bear Lake | 44 min |
| Jul 20, 10:00 PM MDT | Severe Thunderstorm Warning | PIH | Bear Lake, Franklin | 45 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.